Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Health Issues, Benzo Taper And High Blood Sugar


[Se...]

Recommended Posts

I have Hashimoto’s (hypothyroidism) which is an autoimmune thyroid disease.  I was diagnosed almost two years ago.  Since I started this crazy benzo taper journey, I’ve never stabilized. I think it all started with an improper crossover from Celexa to Zoloft back in beginning of June. The PCP told me stop Celexa 30mg and just go to Zoloft 25mg for a week, then 50mg, then 75mg. I believe I suffered AD discontinuation syndrome.  By the end of August, I was off Zoloft too...after two trips to the ER for horrible symptoms...anxiety/panic attacks, nausea, paresthesia, shaking, blood pressure and heart rate increases, dizziness, vision issues, tinnitus, weight loss, no appetite, insomnia, etc. I was still on prescribed 4mg/day of alprazolam at the time. I started seeing a psychiatrist at the end of August after I started my own alprazolam taper.  The anxiety, nausea, paresthesia, tinnitus, no appetite, weight loss and insomnia issues continue.  Late November, Celexa was started again at 5mg and now I’m on 15mg/day. In the near future, the dose will be 20mg. He also added 0.5mg clonazepam twice a day to crossover from alprazolam. I haven’t been able to crossover but am down to 1.44mg/day alprazolam and .75mg/day clonazepam.  I’m holding the clonazepam taper but continue with the alprazolam taper...slowly at 4% every two to three weeks. Food has become a huge issue because who wants to eat when nauseated?  I force myself every day to eat but have continued to lose weight. I was a little overweight, but now I’ve lost 45 pounds and am way too thin. In January, I stopped taking thyroid meds to see if that was contributing to nausea and weight loss.  The endocrinologist is aware and it’s time to get levels checked to see what going off the 50mcg levothyroxine has done to my TSH and other thyroid levels. In the meantime, I started to check my sugar levels since my anxiety always increased after eating.  Long story short, yes my glucose is out of control if I eat carbs.  Since I have one autoimmune disorder, the endocrinologist now thinks I have Type 1.5 diabetes which is another autoimmune disorder.  I’m getting blood work done next week to either confirm or dispute her suspicions.  Has anyone had high glucose levels while tapering benzos?  My levels return to normal two hours after eating but are ridiculously high....my highest that I “checked” was 258 which is not normal.  I’m really hoping it’s taper related and not 1.5 diabetes which means insulin. I barely eat carbs now, no caffeine, no bread, sweets, no junk food, and stopped gluten about three weeks ago.  I’m eating more “good” fats like avocado, nuts, and cheese.  I do eat low carb fruit, protein (chicken) and veggies.  If I knew then what I know now...  Thanks for reading and would appreciate your comments.  :)
Link to comment
Share on other sites

Hon, you have my empathy. Most important for you now is to get your thyroid meds working for you. Everything else is secondary for the time being. A mis-medicated thyroid can cause high blood sugar. Levothyroxine doesn’t work well for everyone. It may be contributing to your anxiety, etc. There are only so many symptoms a body can have, and thyroid imbalance can mimic all the psych med withdrawal symptoms.

 

Has your endocrinologist tested you for all of the following: TSH, free T3, free T4, reverse T3, and thyroid antibodies?

 

Has s/he offered you alternatives to levothyroxine such as natural dessicated thyroid, instant release T3 (Cytomel) and sustained release T3? Low T3 alone can cause clinical depression.

 

This stuff is very real to me. I no longer have a thyroid and am completely dependent on proper thyroid replacement. Since I’m on the right mix of thyroid meds for me, I’m able to successfully taper benzos (Valium in my case).

 

Wishing you all the luck in the world.

 

 

 

Link to comment
Share on other sites

Thanks for replying Sila!  Yes, all my thyroid panels have been done which is how I was diagnosed with Hashimoto’s.  As I said, I went off the levothyroxine as an experiment to see if it would alleviate my nausea and anxiety symptoms.  My last TSH was 1.8 and T3, T4, etc., were good. Antibodies are high hence the Hashimoto’s diagnosis.  Depending on what the blood work next week shows, I’ll be discussing alternative therapy trying to get myself straightened out.  She’s very receptive and listens  to patients.

 

Before all this benzo withdrawal started, I never had a sugar problem. I’m hoping it’s either (a) benzo taper related or (b) thyroid related and med adjustment needed. Type 1.5 diabetes is the last thing  I need!!  Another symptom I neglected to add is EVERY morning between 3 and 4, an intense heat overtakes my entire body.  I don’t sweat but get very hot, anxious and nervous.  I flop around in the bed trying to get back to sleep.  Most mornings I’m not successful.  Insomnia is terrible. 

 

I’m hoping to get some answers with the upcoming blood work. 

 

Thank you for your compassion and insight.  It really means the world to me.  :smitten:

Link to comment
Share on other sites

Sorry, I didn’t catch what you wrote about dropping thyroid meds to see if it helped with symptoms. As to blood sugar and benzos, given my own experience I think that withdrawal causes or exacerbates high blood sugar.
Link to comment
Share on other sites

Sorry, I didn’t catch what you wrote about dropping thyroid meds to see if it helped with symptoms. As to blood sugar and benzos, given my own experience I think that withdrawal causes or exacerbates high blood sugar.

 

I think you are right.  Mine was high when I had blood work done several weeks ago. My WBCs were high, too.

Link to comment
Share on other sites

How high was your blood sugar purpleheart18?  Was it fasting?  My glucose levels are within “normal” limits if I don’t eat many carbs. I’m testing 3 times a day using a glucometer and test strip per endocrinologist.  I’ll be getting official lab work this week. I’m sticking to low carb, higher fat and protein.  The endocrinologist has me worried mentioning the Type 1.5 diabetes.  I have one autoimmune disorder (Hashimoto’s/hypothyroidism) and it’s not unusual to develop another autoimmune disorder.  The thought of having diabetes is causing more anxiety than ever. Thanks for your response!  :)
Link to comment
Share on other sites

I doubt you have type 1.5 diabetes or any diabetes at all. At .5 v my blood sugars are borderline high to normal. Before that they crept up to the 160 range at times. My diet hasn’t changed in the interim. Paleo/keto diet.
Link to comment
Share on other sites

I hope you’re right @Sila!  Crazy what this crap does to our systems.  I’m trying to relax but it’s hard not to think about it.  Getting reassured by others does help.  Thank you.  :)

 

@purpleheart18 My highest reading that I “know” about was 258 and that wasn’t fasting.  Fasting is below 100 and most of the time in the high 80’s.  The A1C and other bloodwork should tell the story but I’ll remind the endocrinologist I’m tapering benzos. 

 

Thanks for checking in again.  I appreciate it.  :smitten:

Link to comment
Share on other sites

×
×
  • Create New...